Thunderstorm Wind, Knox
- When
- August 13, 11:20 AM EST
- Where
- Knox County, 1.38 mi N of Virtue
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.870, -84.200
Two trees were downed in the area.
A thunderstorm complex moved into the Southern Appalachian region around mid day and another during the evening. The atmosphere was moderately to strongly unstable with some shear noted in the northwest flow aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A thunderstorm complex moved into the Southern Appalachian region around mid day and another during the evening. The atmosphere was moderately to strongly unstable with some shear noted in the northwest flow aloft. Damage reports were limited with each system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 13, 10:44 AM EST, 36 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1144 AM EDT Tue Aug 13 2019
.DISCUSSION...
Wanted to give everyone an update on the timing of the storms
today. Latest surface analysis shows an outflow boundary moving
into the northern Plateau. This boundary will catch up with the
developing lie of storms over the Plateau into far western
Virginia. This line of storms will be the main strong to severe
storms for southwest Virgina and east Tennessee along and north of
interstate 40 (timing between now and 2-3 pm).
Areas south of interstate 40, we expect another storm complex to
develop over middle Tennessee then move southeast into the area
from 2 pm ET to 6-7 pm ET.
The main threat remains the same being damaging winds, marginal
hail up to quarter size, frequent lightning and heavy rains that
may cause isolated flash flooding.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 97 75 91 71 / 50 70 20 10
Knoxville McGhee Tyson Airport, TN 94 72 88 70 / 70 70 30 10
Oak Ridge, TN 95 72 88 68 / 70 70 20 10
Tri Cities Airport, TN 92 69 86 66 / 70 70 40 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
Anderson-Bledsoe-Bradley-Hamilton-Jefferson-Knox-Loudon-
Marion-McMinn-Meigs-North Sevier-Northwest Blount-Northwest
Cocke-Northwest Monroe-Rhea-Roane-Sequatchie-West Polk.
VA...None.
&&Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 1148 AM EDT Tue Aug 13 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-141600- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 1148 AM EDT Tue Aug 13 2019 /1048 AM CDT Tue Aug 13 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Dangerous Heat Indices this afternoon... ...Severe Thunderstorm Potential this afternoon and evening... Heat index values are expected to approach 105 degrees across the southern and central TN valley on Tuesday, including Knoxville and Chattanooga. If spending time outdoors, take frequent breaks in the shade, stay hydrated, and spend time in air conditioning, if possible. Never leave children or pets in parked vehicles which heat up rapidly; Look before you lock! Thunderstorms are likely this afternoon through early evening. Some thunderstorms will become severe with damaging winds being the primary hazard. Hail up to quarter size and frequent lightning are also anticipated. Timing of storms... For southwest Virginia and east Tennessee along and north of interstate 40, greatest threat of severe storms between now and 2-3 pm. For east Tennessee, along and south of interstate 40, and southwest North Carolina, greatest threat for severe storms will be from 2 pm ET to 6-7 pm ET. Thunderstorms will produce heavy rain rates which will lead to the potential for isolated flash flooding, especially in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotters may also submit reports of severe weather on our website at www.weather.gov/mrx/.
Special Weather Statement
National Weather Service Morristown TN
1107 AM EDT Tue Aug 13 2019
TNZ012-013-035-036-131545-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
1107 AM EDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORGAN...
NORTHWESTERN ANDERSON...SOUTHERN CAMPBELL AND SOUTHEASTERN SCOTT
COUNTIES UNTIL 1145 AM EDT...
At 1106 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Huntsville to 10 miles north of
Wartburg. Movement was east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
La Follette, Jacksboro, Caryville, Rocky Top, Norris Dam State Park,
Smokey Junction, Rosedale, Disney, Cove Lake State Park, Royal Blue,
Norma, Frozen Head State Park, Slick Rock, Petros, Coalfield and
Fincastle.
LAT...LON 3638 8397 3637 8395 3635 8397 3635 8396
3631 8397 3601 8442 3621 8466 3646 8433
TIME...MOT...LOC 1506Z 289DEG 27KT 3638 8438 3625 8456
SRSpecial Weather Statement National Weather Service Morristown TN 1139 AM EDT Tue Aug 13 2019 TNZ035-036-067>069-131630- Anderson TN-Roane TN-Loudon TN-Knox TN-Morgan TN- 1139 AM EDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...NORTH CENTRAL LOUDON...WEST CENTRAL KNOX...SOUTHWESTERN ANDERSON AND NORTHEASTERN ROANE COUNTIES UNTIL 1230 PM EDT... At 1139 AM EDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Wartburg, moving southeast at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oak Ridge, Lenoir City, Kingston, Loudon, Farragut, Oliver Springs, Midtown, Harriman, Oakdale, Coalfield, Bradbury, Pine Orchard, Dearmond, Petros and Frozen Head State Park. LAT...LON 3596 8467 3612 8454 3603 8411 3572 8433 TIME...MOT...LOC 1539Z 296DEG 27KT 3600 8450 SR
Special Weather Statement
National Weather Service Morristown TN
1143 AM EDT Tue Aug 13 2019
TNZ014-037-038-131630-
Claiborne TN-Union TN-Grainger TN-
1143 AM EDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAIBORNE...WESTERN
GRAINGER AND UNION COUNTIES UNTIL 1230 PM EDT...
At 1142 AM EDT, Doppler radar was tracking a strong thunderstorm near
Maynardville, moving southeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Maynardville, Plainview, Blaine, Luttrell, Lone Mountain, Rose Hill,
Norris Lake, Big Ridge State Park, Sharps Chapel and Sandlick.
LAT...LON 3638 8354 3611 8369 3614 8372 3617 8374
3617 8383 3628 8400 3630 8397 3635 8397
3637 8395 3640 8395 3639 8393 3640 8391
3643 8390 3643 8392 3645 8393
TIME...MOT...LOC 1542Z 292DEG 21KT 3633 8386
SRSpecial Weather Statement
National Weather Service Morristown TN
1155 AM EDT Tue Aug 13 2019
TNZ014>016-038-131645-
Claiborne TN-Hancock TN-Grainger TN-Hawkins TN-
1155 AM EDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAWKINS...EASTERN
CLAIBORNE...SOUTHWESTERN HANCOCK AND NORTHEASTERN GRAINGER COUNTIES
UNTIL 1245 PM EDT...
At 1155 AM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 13 miles north of Rutledge, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
New Tazewell, Bean Station, Tazewell, Lone Mountain, Howard Quarter,
Thorn Hill, Mooresburg, Evanston and Treadway.
LAT...LON 3649 8314 3629 8325 3628 8327 3627 8327
3628 8328 3626 8328 3628 8330 3627 8330
3628 8332 3630 8333 3629 8333 3640 8363
3657 8355
TIME...MOT...LOC 1555Z 291DEG 21KT 3647 8351
SRSpecial Weather Statement
National Weather Service Morristown TN
1216 PM EDT Tue Aug 13 2019
TNZ015-016-VAZ001-005-131700-
Hancock TN-Hawkins TN-Scott VA-Lee VA-
1216 PM EDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAWKINS...NORTHERN
HANCOCK...SOUTHEASTERN LEE AND SOUTHWESTERN SCOTT COUNTIES UNTIL 100
PM EDT...
At 1215 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Pennington Gap to near
Sneedville. Movement was east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rogersville, Sneedville, Surgoinsville, Weber City, Church Hill,
Mount Carmel, Clinchport, Evanston, Okolona, Kyles Ford, Pattonsville
and Klondike.
LAT...LON 3661 8256 3659 8260 3659 8262 3639 8299
3651 8337 3674 8295
TIME...MOT...LOC 1615Z 286DEG 25KT 3668 8295 3653 8325
SRThe national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
Two trees were downed in the area.
A few trees were reported down near Tellico Plains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840611, 840612.